Wrinkly skin !

I'm 67 years old and I've been on Enbrel injections for the last 20 months and it's doing a great job all on it's own. I'm not totally pain free but, bearable. No flare-ups for over a year but, I have noticed that my skin is looking old, thin and wrinkly just lately, more like what I would consider to be the skin of a much older person !!

I am wondering if this is a side effect of Enbrel, so I would be glad to hear if anyone else on Enbrel or any other Anti-tnf injections are experiencing the same sort of problem. June x

19 Replies

oldestnewest
  • Hi I'm on methotrexate and hydro. I just assumed my skin has gone wrinkly because the inflammation has reduced. My hands are particularly old looking.

  • Hello Mary,

    Yes, my hands are worse area too, the skin has become very thin. I remember noticing my mum's hands when they became like mine, but I can't remember how old she was at the time.

  • Hi Mary and Petal ;-) My hands went exactly the same when inflammation went down on any med. - not especially Enbrel. More loose crepe-y like skin where puffiness had been for ages. Also I am thinking steroid shots making skin thinner? (Also dehydration makes the skin hang more ... and know we are not dehydrated to danger point etc but maybe some more water for us may help the rest of our skin as well as hands?) NK xx

  • Hi there, all that I can say is if that picture on your page is you your looking good lady I am only 43 and look like a pug dog lmao xxxx

  • lol omg your too funny! :)

  • Thank you for your kind words, unfortunately that photo was taken over 10 years ago ha ha ha.

    "go with the flow" is my motto these days, but I'd love to be 43 again, with no RD !!

  • I'm pleased that Enbrel's doing it's job June but I don't know if skin thinning is a related side effect. Long term steroidal treatment certainly & I know we've to be especially careful using topical steroids as they can be a problem. Worth mentioning to your Rheumy though see if he knows or can throw any light on why this should suddenly be noticeable. You're keeping well hydrated aren't you? Central heating can affect you without really realising. I've been drinking more than normal recently because of dry mouth caused by a couple of my pain relief meds & noticed an improvement in my skin, the texture especially. x

  • Yes, I'm aware that steroid injections, tablets and creams can thin the skin, I had 3 injections at the beginning of my treatment plan and also another one 15 months ago during a flare up. But, this skin thinning is recent and I'm drinking a lot of water at the moment to keep my gall bladder from flaring up before I go in to hospital to have it removed next week.

    I'm beginning to think that I haven't been drinking enough water for some time until now. Then of course there is the central heating, as you say. Our skin doesn't stand a chance in the winter time, does it.

    I really don't fret about getting older, having grey hair and skin changes, it's a part of life that none of us can avoid, but I have been concerned about this sudden change and this is the place to find answers, if there are any. Bless everyone. Thanks for taking the time to write your thoughts to me.

    I hope you are coping alright with your pain problems right now. June x

  • I'm at a bit of a loss then June. I'd ask your Rheumy though, you never know.

    I can empathise somewhat 're your gall bladder. My h has a large stone but his Gastro is unable to operate until he's had his heart op. I hope your removal goes swimmingly & you can soon get back to eating the yummy things you've not been able to!

    I'm like you, past worrying about aging. I still have a regime (of sorts lol) but given up dodging the grey hairs. It's been noticed but usually positively as the grey is pretty evenly spread & my hair is naturally not a block colour so it looks fine for my age, just another extra shade! I haven't the patience for sitting so long having it fiddled with any more!

    Pain mostly under control now thanks to my wonderful GP. It was mostly OA causing it & just have the odd blip but nothing I can't cope with usually, thanks for asking. I still can't walk too far without being reminded why they're necessary but if I don't do too much it's certainly bearable.

    Do let us know if your Rheumy knows why your skin's thinning June & do take care not to catch it. I always had plasters or Elastoplast spray plaster to hand for my m-i-l because hers became terribly fragile & our dogs so easily damaged it just shaking a paw. x :)

  • Yes nomoreheels, I'm looking forward to eating some foods which I've missed, no cream on my mince pies/Christmas pud, no wine or champagne at Christmas time. But, I have got used to having a fat free diet and I've come to love grape and apple juice which has helped a lot (not sure how these acids affect the RD). The bonus is that I've lost a bit of weight yippee.... Like your H, I have a couple of big stones, one of them is wedged in the opening of my gall bladder which caused huge pain when it flared up, but my op is on 23rd Jan so not long to go.

    Also, like you I have difficulty walking and only cope with short distances, I also keep strict control on myself when it comes to physical effort (housework etc).

    I've always been a busy person so it was hard at first to get used to taking things a bit easier by pacing myself, but like everything else you get used to a change eventually.

    Your hair colouring sounds lovely, and I'm glad that you are coping OK with your pain level. Take care of yourself. June x

  • PS, My app with Rheumy is not till February, but I will definitely ask questions about thinning skin and Enbrel. Also, I took MTX for 2.5 years, so that might also be a contributing factor ???? I'll write a blog to let everyone know the outcome to my questions to my doctor.

  • Sitting thinking... tell me if I'm daft but do you think you've noticed it more since you lost some weight avoiding fats & alcohol because of your gallstones June? Could be because we lose skin elasticity as we advance in age (normal aging process & hormones) it's more noticeable & you'll start to fill out a bit as you reintroduce what you've been avoiding. Tip: I always moisturise straight out of the shower as it holds some of the moisture in, rather than letting your skin completely dry I mean. Not sure about MTX & the skin, I don't think mine is much more wrinkly than I could expect for my age/sun exposure living in Spain for 11 years & I've been on it for 5 years now. Does it alter cell/tissue growth/renewal? Not sure! x

  • Take advice as skin ageing may be a possible contraindication, Try using EPADERM CREAM after bathing on the thinning skin.

    You could also try Aquacious Cream dissolved in bath or shower. There are other types of cream, although these two types are cheap and easy to get.

    Although I notice you are over 60 so you will be entitled to free prescriptions so the GP may give these on script. If your skin is very dry.

    Remember as we get older our skin becomes thin and translucent, so it is all to do with getting old, I know from experience

    Good Luck

    BOB

  • Hi Bob,

    Thanks for you good advice. I do use Epaderm cream, but I haven't used it directly after a shower (I don't have a bath unfortunately). Thinking about it after hot/warm water has opened the pores would be the best time to cream the skin.

    The main side effect of Enbrel can be skin cancer, so my thinking is, if it affects the epidermis it might well cause the skin to thin prematurely too, but I will have a chat to my rheumatologist at my next appointment. Thanks, June x

  • Interesting.. I've never heard as of yet that any of the TNF medicines cause the skin to thin out..Did that come on suddenly? A good dermatologist is in order to determine exactly why that is happening to you. I sympathize with you. I have dry, dry, dry skin in the cold north where I live (Wisconsin, USA) so I drench my skin in eucerin after showering.. it should be applied to just showered skin for the moisture retention. =)

  • Generally my skin is thinned because of my condition Psoriasis and my skin grows faster and peels. I have to use skin stuff as my skin gets very dry.

    In the past my condition became inflamed when on DMARDS as a flare and I understand Biologics can do the same, you need to take advice from your GP as I am not a Doctor

    BOB

  • Generally my skin is thinned because of my condition Psoriasis and my skin grows faster and peels. I have to use skin stuff as my skin gets very dry.

    In the past my condition became inflamed when on DMARDS as a flare and I understand Biologics can do the same, you need to take advice from your GP as I am not a Doctor

    BOB

  • Hello Yikes2,

    It's nice to be talking to you in USA, I tend to think everyone on this site lives in the UK like me even though this is a worldwide site ! I have a brother living in Marietta Georgia. I think, from what he has described to me, he has rheumatoid arthritis too, like me, but he's in denial right now !

    Anyway, thank you for good advice and I hope you are doing OK at the moment. June x

    1

  • I am on MTX+hydroxy chloroquine +humira.Over the last 6 yrs (I am now 68) of treatment, my skin has got progressively thinner, plus extensive bruising. The blame has been put jointly on steroid injections and MTX.

    It is so bad that it often bleeds spontaneously.

    I was prescribed dermol, now diprobase, which I use after showers, and even in between if it looks/feels too bad. Also use hand/foot cream.

    Skin specialist said it wasn't related to my age, but to the medication and the disease.

    Unfortunately, she had no cure,I just have to look after my skin, and protect it as much as possible!

    Hope yours improves, it does he want to slap on the cream!!

    M x

You may also like...